Tennessee, 2016

Damaging Winds in Tennessee, May 12, 2016

May 12, 2016 · NWS OHX · 11 events in 5 counties and zones

Numerous showers and thunderstorms moved across Middle Tennessee from the late morning hours into the evening on May 12. A few storms became severe with several reports of wind damage received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms moved across Middle Tennessee from the late morning hours into the evening on May 12. A few storms became severe with several reports of wind damage received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 12, 11:47 AM CST, 47 minutes earlier.

Area forecast discussion, May 12, 11:47 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1247 PM CDT THU MAY 12 2016

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Have updated the suite of forecast products to reflect current
regional radar mosiac trends along with the consensus of short
range model solutions for today, thus pushing back the chance of
numerous shwrs and tstms to mainly the afternoon hours, spreading
west to east as the afternoon hours progress, with best heavy
rainfall potential during the afternoon hours also, as sfc front
begins to push into mid state. Updated hrly temp, dewpoint, sky
condition, and wind speed/direction grids also. Remainder of
forecast continues to be on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

Tried to reflect passage timing of shwrs/tstms at terminals based
on latest radar mosiac imagery, with a tempo group illustrating
the best 2 hr window for convective impacts at each TAF site.
Some brief temporary gusts associated with convection to 35 to
40kts possible also. Ceilings on the whole are expected to be VFR,
with rain induced vsbys into the MVFR category during greatest
impact. Maybe some lingering convection behind present line moving
across the TN River Valley Region as it pushes ewd, but expect a
general erosion of ceilings 13/02Z W - 13/10Z E, with some MVFR
fog possibly per low level moisture pooling potential at terminals
13/07Z W - 13/15Z E under SKC sky conditions. Expect ridging
influences sfc/aloft to build enough across the region to support
VFR/SKC conditions across entire region with nwly sfc winds of
5-10kts 13/15Z-13/18Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight FOR Cheatham-Clay-
Cumberland-Davidson-De Kalb-Fentress-Jackson-Macon-Montgomery-
Overton-Pickett-Putnam-Robertson-Smith-Sumner-Trousdale-White-
Wilson.

&&

DISCUSSION......21
AVIATION........31
Hazardous weather outlook, May 12, 9:11 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1011 AM CDT THU MAY 12 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1011 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN MIDDLE TENNESSEE
GENERALLY ALONG AND NORTH OF I-40 THROUGH THE EVENING HOURS.

ANOTHER ROUND OF NUMEROUS SHOWERS AND THUNDERSTORMS IS EXPECTED
ACROSS THE AREA TODAY...WITH 1 TO 2 INCHES OF RAIN AND SOME
LOCALLY HIGHER AMOUNTS POSSIBLE. DUE TO THE HEAVY RAINFALL
YESTERDAY...SOME AREAS IN THE WATCH COULD QUICKLY SEE ADDITIONAL
FLASH FLOODING.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS
THE VAST MAJORITY OF MIDDLE TENNESSEE...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. WITH ANY SEVERE THUNDERSTORMS
THAT DO DEVELOP...DAMAGING WINDS WILL BE THE MAIN
CONCERN...ALTHOUGH LARGE HAIL CAN NOT TOTALLY BE RULED OUT EITHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME STRONG THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY OF NEXT WORK WEEK...ALTHOUGH THIS REMAINS VERY
UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH
STRUCTURAL DAMAGE
TREES OR POWER LINE DOWN

31

In the hours before

Special weather statement, May 12, 11:28 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1228 PM CDT THU MAY 12 2016

TNZ005-023-024-121815-
STEWART TN-HUMPHREYS TN-HOUSTON TN-
1228 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STEWART...HUMPHREYS
AND WESTERN HOUSTON COUNTIES UNTIL 115 PM CDT...

AT 1227 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR PARIS TO CAMDEN TO 9 MILES NORTHEAST OF
NATCHEZ TRACE STATE PARK. MOVEMENT WAS EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WAVERLY...CAMDEN...ERIN...NEW JOHNSONVILLE...MCEWEN...TENNESSEE RIDGE...
HURRICANE MILLS...HOUSTON COUNTY AIRPORT AND I-40 NEAR THE TENNESSEE
RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3600 8800 3603 8800 3605 8799 3613 8792
      3617 8792 3622 8795 3626 8794 3631 8796
      3637 8800 3642 8779 3617 8762 3591 8769
      3584 8796 3587 8794 3594 8793 3595 8801
      3597 8802
TIME...MOT...LOC 1727Z 249DEG 34KT 3626 8825 3604 8811 3587 8816

AL
Special weather statement, May 12, 11:54 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1254 PM CDT THU MAY 12 2016

TNZ059-121845-
WILLIAMSON TN-
1254 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON COUNTY
UNTIL 145 PM CDT...

AT 1254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FAIRVIEW...OR 10 MILES WEST OF FRANKLIN...MOVING NORTHEAST AT
15 MPH.

HALF INCH HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...BRENTWOOD...NATCHEZ TRACE AT HIGHWAY 96 AND LEIPERS FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3598 8679 3579 8703 3588 8719 3602 8705
      3599 8704 3599 8703 3605 8694
TIME...MOT...LOC 1753Z 215DEG 13KT 3591 8703

31
Special weather statement, May 12, 12:04 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
104 PM CDT THU MAY 12 2016

TNZ026-027-121830-
DAVIDSON TN-CHEATHAM TN-
104 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON AND
CHEATHAM COUNTIES UNTIL 130 PM CDT...

AT 104 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PEGRAM...OR 12 MILES SOUTH OF ASHLAND CITY...MOVING NORTH AT 45
MPH.

HALF INCH HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT CLOUD GO
GROUND LIGHTNING STRIKES...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND CITY...COOPERTOWN...KINGSTON SPRINGS...PEGRAM...JOELTON...PLEASANT
VIEW...BEAMAN PARK AND BELLS BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3641 8704 3639 8701 3637 8699 3637 8698
      3638 8696 3638 8694 3634 8679 3602 8702
      3603 8705 3604 8706 3604 8710 3605 8712
      3643 8711
TIME...MOT...LOC 1801Z 201DEG 41KT 3609 8704

31
Special weather statement, May 12, 12:11 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
111 PM CDT THU MAY 12 2016

TNZ025>027-057-059-121845-
DAVIDSON TN-WILLIAMSON TN-HICKMAN TN-DICKSON TN-CHEATHAM TN-
111 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON...WESTERN
DAVIDSON...SOUTH CENTRAL CHEATHAM...SOUTHEASTERN DICKSON AND
NORTHEASTERN HICKMAN COUNTIES UNTIL 145 PM CDT...

AT 111 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF BURNS...OR 13 MILES SOUTHEAST OF DICKSON...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH...FREQUENT CLOUD GO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE BLUFF...KINGSTON SPRINGS...PEGRAM...BURNS...FAIRVIEW...LYLES AND BON
AQUA.

LAT...LON 3609 8694 3584 8717 3585 8721 3583 8722
      3588 8737 3619 8723
TIME...MOT...LOC 1810Z 204DEG 30KT 3592 8722

31
Special weather statement, May 12, 12:16 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
116 PM CDT THU MAY 12 2016

TNZ005-006-023>025-121845-
MONTGOMERY TN-STEWART TN-DICKSON TN-HUMPHREYS TN-HOUSTON TN-
116 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART...
NORTHEASTERN HUMPHREYS...EASTERN HOUSTON...WESTERN MONTGOMERY AND
WESTERN DICKSON COUNTIES UNTIL 145 PM CDT...

AT 115 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES EAST OF DOVER TO 8 MILES SOUTHEAST OF
ERIN TO 6 MILES SOUTH OF MCEWEN. MOVEMENT WAS NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DICKSON...DOVER...ERIN...CLARKSVILLE...MCEWEN...BURNS...TENNESSEE RIDGE...
CHARLOTTE...VANLEER...CUMBERLAND CITY...SLAYDEN...INDIAN MOUND...PALMYRA...
WOODLAWN AND CUNNINGHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3634 8730 3604 8734 3600 8768 3624 8769
      3650 8784 3663 8748
TIME...MOT...LOC 1815Z 246DEG 31KT 3646 8773 3623 8761 3602 8761

AL
Special weather statement, May 12, 12:28 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
128 PM CDT THU MAY 12 2016

TNZ007-008-121900-
SUMNER TN-ROBERTSON TN-
128 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROBERTSON AND WEST
CENTRAL SUMNER COUNTIES UNTIL 200 PM CDT...

AT 127 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RIDGETOP...OR 8 MILES SOUTHEAST OF SPRINGFIELD...MOVING EAST AT 25
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...GOODLETTSVILLE...WHITE HOUSE...MILLERSVILLE...GREENBRIER...
RIDGETOP AND CROSS PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3636 8660 3635 8672 3638 8673 3641 8675
      3639 8678 3637 8679 3636 8679 3635 8680
      3635 8682 3637 8685 3638 8686 3637 8687
      3645 8686 3654 8661
TIME...MOT...LOC 1827Z 255DEG 22KT 3638 8681

AL

The radar

The Nashville radar (KOHX), 22 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
May 12, 12:34 PM CST
Where
Davidson County, 1.76 mi NNW of Nashville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.191, -86.797

A tSpotter Twitter report indicated at tree was blown down at Vantage Way and French Landing Drive.

Thunderstorm Wind, Davidson

When
May 12, 12:34 PM CST
Where
Davidson County, Nashville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.170, -86.780

One dozen trees were blown down across the county. 2300 people were without power.

Thunderstorm Wind, Davidson

When
May 12, 12:34 PM CST
Where
Davidson County, 1.06 mi SSE of Nashville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.156, -86.772

A Facebook report indicated a tree was blown down on 3rd Avenue South.

Thunderstorm Wind, Davidson

When
May 12, 12:38 PM CST
Where
Davidson County, 1.35 mi NNE of Nashville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.187, -86.768

A tSpotter Twitter report indicated trees and power lines were blown down at the corner of Meridian Street and Cleveland Street.

Thunderstorm Wind, Davidson

When
May 12, 12:40 PM CST
Where
Davidson County, 1.98 mi WSW of Nashville Cornelia F
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.171, -86.734

A tSpotter Twitter report indicated several tree limbs were blown down around Shelby Park.

Thunderstorm Wind, Davidson

When
May 12, 12:40 PM CST
Where
Davidson County, 1.81 mi WSW of Nashville Cornelia F
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.170, -86.730

A trained spotter estimated a wind gust of 60 mph around 3 miles east of downtown Nashville.

Thunderstorm Wind, Wilson

When
May 12, 1:11 PM CST
Where
Wilson County, 0.91 mi ESE of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.214, -86.285

Several trees and power lines were blown down in and around Lebanon with one tree blown down onto a house on Hartsville Pike.

Thunderstorm Wind, Wilson

When
May 12, 1:22 PM CST
Where
Wilson County, 2.32 mi NE of Centerville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.306, -86.193

Trees were blown down around 10 miles northeast of Lebanon with one tree blown down onto a car and another blown down onto a home causing minor damage.

Thunderstorm Wind, Trousdale

When
May 12, 1:34 PM CST
Where
Trousdale County, 2.01 mi E of Hartsville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.400, -86.134

Several trees were blown down northeast of Hartsville with some down onto homes.

Thunderstorm Wind, Macon

When
May 12, 1:47 PM CST
Where
Macon County, 0.08 mi W of Union Camp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.470, -85.931

A tree was blown down along Union Camp Road.

Thunderstorm Wind, Clay

When
May 12, 2:15 PM CST
Where
Clay County, 0.7 mi N of Moss
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.590, -85.620

A tree was blown down along Highway 52 near Moss.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628870, 628871, 628873, 628874, 628875, 628876, 628877, 628878, 628879, 628880, 628881.